Connecticut, 2015Lightning Strike in Connecticut, April 21, 2015
April 21, 2015 · NWS ALY · 1 event in 1 county or zone
A line of showers and embedded thunderstorms moved across northwestern Connecticut during the early morning hours of Tuesday, April 21st. Although the thunderstorms weren't considered severe, cloud to ground lightning struck a home built in the 1800s in the town of Cornwall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and embedded thunderstorms moved across northwestern Connecticut during the early morning hours of Tuesday, April 21st. Although the thunderstorms weren't considered severe, cloud to ground lightning struck a home built in the 1800s in the town of Cornwall. The lightning appeared to hit a nearby tree and then traveled through a trench into an addition on the home. As a result of the strike, a fire occurred and much of the home was damaged before fire fighters could extinguish the fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 21, 12:44 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Apr 21, 12:44 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
144 AM EDT TUE APR 21 2015
.SYNOPSIS...
.A LOW PRESSURE SYSTEM APPROACHING FROM THE WEST WITH ASSOCIATED
FRONTS WILL BRING OCCASIONAL SHOWERS TO THE AREA ALONG WITH A FEW
RUMBLES OF THUNDER TONIGHT. WITH A LARGE STATIONARY LOW OVER THE
REGION...UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 1245 AM EDT...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS
HAS NOW ENTERED WESTERN PORTIONS OF THE FORECAST AREA...EXTENDING
FROM THE WESTERN ADIRONDACKS SOUTH INTO THE WESTERN MOHAWK
VALLEY...SCHOHARIE VALLEY...AND INTO THE EASTERN CATSKILLS.
ADDITIONAL SHOWERS AND THUNDERSTORMS HAVE FORMED AHEAD OF THIS
LINE ACROSS THE MID HUDSON VALLEY AND SE CATSKILLS...AND ARE
TRANSLATING NORTH/NORTHEAST. WE EXPECT SHOWERS AND THUNDERSTORMS
TO CONTINUE EXPANDING EAST/NORTHEAST OVER THE NEXT 2-4 HOURS. SOME
THUNDERSTORMS COULD CONTAIN LOCALLY HVY DOWNPOURS...AND ISOLATED
GUSTY WINDS. IN ADDITION...SOME SMALL HAIL IS POSSIBLE WITHIN THE
TALLER CONVECTIVE ELEMENTS...AS WE HAD ONE SPOTTER FROM HIGHLAND
NY IN ULSTER CO REPORT PEA SIZE HAIL WITH ONE CELL.
THIS AREA OF SHOWERS AND THUNDERSTORMS APPEARS TO BE IN
ASSOCIATION WITH THE APPROACH OF AN OCCLUDED FRONT FROM THE
WEST...AND ALSO AIDED BY THE PASSAGE OF AN UPPER LEVEL JET CORE
OFF THE NORTHERN MID ATLANTIC COAST...PLACING OUR REGION WITHIN
ITS LEFT EXIT REGION.
A POTENT VORT LOBE CURRENTLY TRANSLATING EAST/NORTHEAST THROUGH
THE LOWER OH AND TN VALLEYS WILL ROUND THE EAST SIDE OF THE UPPER
LEVEL TROUGH AND APPROACH TOWARD DAYBREAK. THIS SHOULD ALLOW
SHOWERS TO PERSIST THROUGH DAYBREAK...WITH PERHAPS A FEW PERIODS
OF STEADY...MODERATE RAIN AT TIMES.
TEMPS WILL HOLD NEARLY STEADY...OR PERHAPS RISE A BIT IN SOME
AREAS BEFORE FALLING SEVERAL DEGREES AGAIN CLOSER TO
DAYBREAK...WITH MAINLY 40S EXPECTED FOR LOWS.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
DURING THE DAY ON TUESDAY WE CAN EXPECT SOME LINGERING SHOWERS
DURING THE DAY WITH SOME BREAKS OF SUN POSSIBLE IN THE AFTERNOON.
THE UPPER LEVEL TROUGH AXIS WILL BE PASSING THROUGH THE AREA WITH
AN ASSOCIATED VORT MAX. HIGH TEMPS ON TUESDAY ARE EXPECTED MAX
TEMPS ARE FORECAST TO REACH THE LOWER/MID 60S IN VALLEY AREAS AND
50S ACROSS HIGHER ELEVATIONS.
FOR TUESDAY NIGHT AND WEDNESDAY...A SECONDARY TROUGH IS EXPECTED
TO MOVE FROM THE MIDWEST THROUGH CENTRAL NEW YORK AND CENTRAL
PENNSYLVANIA BRINGING ANOTHER ROUND OF SHOWERS AND THIS WILL BE
FOLLOWED BY YET ANOTHER TROUGH OF LOW PRESSURE ON WEDNESDAY. THIS
IS ALL OCCURRING AT THE SURFACE WHILE ALOFT AN UPPER LEVEL CLOSED
LOW SITS AND SPINS JUST NORTH OF THE UPPER GREAT LAKES SENDING
PIECES OF ENERGY IN THE FORM OF VORT LOBES ACROSS OUR FA DURING
MUCH OF THE PERIOD. EXPECT LOWS ON TUESDAY NIGHT ARE EXPECTED TO
RANGE FROM THE UPPER 20S NORTHWEST TO AROUND 40 SOUTHEAST. SOME
LIGHT SNOW ACCUMULATIONS GENERALLY UNDER AN INCH ARE POSSIBLE
ACROSS THE WESTERN ADIRONDACKS. HIGHS ON WEDNESDAY ARE EXPECTED TO
RANGE FROM THE UPPER 40S NORTHWEST TO AROUND 690 NORTHWEST.
FOR WEDNESDAY NIGHT AND THURSDAY NOT MUCH IMPROVEMENT IS EXPECTED
AS THE UPPER LEVEL TROUGH AXIS SETTLES ACROSS THE NORTHEAST US
WHILE AT THE SURFACE LOW PRESSURE INTENSIFIES ACROSS THE GULF OF
MAINE WITH YET ANOTHER COLD FRONT EXPECTED TO MOVE INTO THE
EASTERN GREAT LAKES BY THURSDAY. THUS THERE WILL STILL BE
SCATTERED SHOWERS AROUND ALTHOUGH THE PCPN SHOULD BE MAINLY ON THE
LIGHT SIDE. EXPECT LOWS WEDNESDAY NIGHT TO BE IN THE UPPER 20S TO
UPPER 30S WITH ONCE AGAIN A LITTLE LIGHT SNOW POSSIBLE ACROSS THE
WESTERN ADIRONDACKS WITH HIGHS ON THURSDAY IN THE MID 40S TO LOWER
50S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
BELOW NORMAL TEMPERATURES ALONG WITH SOME INTERVALS OF RAIN AND
EVEN SNOW SHOWERS ARE EXPECTED THROUGH THE WEEKEND.
MODEL GUIDANCE REMAINS IN GOOD AGREEMENT INDICATING A LARGE SCALE UPPER
LOW WILL DOMINATE OUR WEATHER. HOWEVER THERE CONTINUES TO BE SOME
DISAGREEMENT ON ITS EXACT TRACK AND WITH THE TIMING OF INDIVIDUAL SHORT
WAVE ROTATING ABOUT IT. THERE IS CONSENSUS THE CENTER OF THE UPPER
LOW SHOULD REMAIN TO OUR NORTH AS IT MOVES ACROSS EASTERN CANADA KEEPING
OUR THE REGION IN WESTERLY FLOW. HAVE FAVORED GUIDANCE FROM THE WEATHER
PREDICTION CENTER TO MAINTAIN FORECAST CONSISTENCY. THE BETTER CHANCES
FOR SCATTERED SHOWERS WILL BE ACROSS THE HIGHER TERRAIN. RAIN SHOWERS
ARE EXPECTED DURING THE DAY...BUT AT NIGHT IT WILL BE COLD ENOUGH FOR
SNOW SHOWER ESPECIALLY ACROSS THE HIGHER ELEVATIONS.
OVERALL EXPECTING HIGHS IN THE 40S AND 50S WITH LOWS IN THE 20S AND 30S.
NORMALS FOR LATE APRIL...
ALBANY NY: HIGHS IN THE LOWER 60S AND LOWS IN THE LOWER 40S.
GLENS FALLS NY: HIGHS IN THE LOWER 60S AND LOWS IN THE UPPER 30S.
POUGHKEEPSIE NY: HIGHS IN THE MID 60S AND LOWS AROUND 40.
BENNINGTON VT: HIGHS IN THE LOWER 60S AND LOWS IN THE UPPER 30S.
PITTSFIELD MA: HIGHS IN THE UPPER 50S AND LOWS IN THE MID 30S.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A BAND OF SHOWERS AND THUNDERSTORMS WILL AFFECT ALL THE TAF SITES
THROUGH 09Z-10Z...WITH THE BEST CHANCES FOR HEAVIER RAIN AND PERIODS
OF IFR CONDITIONS BETWEEN 06Z-09Z. THE BAND OF SHOWERS AND
THUNDERSTORMS SHOULD EXIT EAST AFTER 09Z-10Z...BUT AREAS OF LIGHTER
SHOWERS SHOULD CONTINUE THROUGH ABOUT 12Z.
SO...AFTER 09Z-10Z...WITH THE INTERVALS OF LIGHTER SHOWERS...
CEILINGS WILL HOVER BETWEEN MVFR AND IFR...BUT SHOULD PREDOMINANTLY
BE MVFR. COVERAGE OF SHOWERS SHOULD CONTINUE TO DECREASE AT ALL TAF
SITES THROUGH THE MORNING AND CARRYING VCSH THROUGH ABOUT 15Z-17Z IN
MOST AREAS...BUT THROUGH 19Z AT KPSF. CEILING SHOULD LIFT ABOVE 3000
FEET THIS AFTERNOON AT ALL TAF SITES AND STAY VFR THIS EVENING.
VARIABLE WINDS AT 6 KT OR LESS COULD BRIEFLY GUST NEAR 25 KT IN
THUNDERSTORMS. WINDS WILL SHIFT TO WEST AT LESS THAN 10 KT BEFORE
DAYBREAK AT ALL TAF SITES. THEN WINDS SHOULD INCREASE TO 10 TO 15
KT WITH GUSTS AROUND 20 KT LATE THIS MORNING AND THROUGH THIS
AFTERNOON AND EVENING.
TUESDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
WEDNESDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
WEDNESDAY NIGHT: SLIGHT CHANCE OF SHRA...SHSN.
THURSDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
THURSDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
&&
.FIRE WEATHER...
THERE ARE NO FIRE WEATHER CONCERNS THIS WEEK AS WE WILL BE UNDER
THE INFLUENCE OF AN UPPER LEVEL TROUGH. A WIDESPREAD SOAKING
RAINFALL WILL OCCUR ACROSS THE AREA THROUGH TONIGHT...WITH
RAINFALL AMTS OF 0.75-1.5 INCHES EXPECTED. THE WEATHER WILL BE
COOL AND UNSETTLED FOR MUCH OF THE WEEK.
&&
.HYDROLOGY...
A WIDESPREAD SOAKING RAINFALL WILL OCCUR ACROSS THROUGH TONIGHT.
EXPECTING WIDESPREAD QPF AMOUNTS OF AROUND AN INCH WITH HIGHER
AMOUNTS UP TO AROUND 1.5 INCHES WHERE THE RAINFALL IS ENHANCED BY
THE STRONG EAST TO SOUTHEAST FLOW...PARTICULARLY ACROSS THE
CENTRAL AND SOUTHEASTERN CATSKILLS...TACONICS...BERKSHIRES INTO
THE LITCHFIELD HILLS AND ACROSS SOUTHERN VERMONT. LOCALIZED HIGHER
AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE.
THERE IS STILL SOME SNOW COVER LEFT IN THE FORECAST AREA. BASED
ON NATIONAL OPERATIONAL HYDROLOGIC REMOTE SENSING CENTER (NOHRSC)
THIS IS ACROSS THE PORTIONS OF THE WESTERN ADIRONDACKS AND ACROSS
THE HIGHER TERRAIN OF THE SOUTHERN GREEN MOUNTAINS.
BASED ON CURRENT FORECASTS...ONLY THE WEST CANADA CREEK AT
HINCKLEY DAM IS EXPECTED TO EXCEED ITS FLOOD STAGE BY TUESDAY
EVENING.
THE REST OF THE WEEK THE FORECAST WILL BE DOMINATED BY A PERSISTENT
UPPER LEVEL TROUGH WHICH WILL RESULT IN COOL TEMPERATURES...BREEZY
CONDITIONS AND OCCASIONAL CHANCES FOR MAINLY LIGHT PRECIPITATION.
FOR DETAILS ON SPECIFIC AREA RIVER AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEB-
SITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...IAA/KL/LFM/11/WASULA
NEAR TERM...IAA/KL/LFM/11/WASULA
SHORT TERM...11
LONG TERM...IAA
AVIATION...NAS
FIRE WEATHER...11
HYDROLOGY...IAA/KL/11
Hazardous weather outlook, Apr 20, 3:36 PM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT MON APR 20 2015
MAZ001-025-NYZ054-061-VTZ013-014-211100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-EASTERN RENSSELAER-
EASTERN COLUMBIA-BENNINGTON-WESTERN WINDHAM-
436 PM EDT MON APR 20 2015
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
TACONICS...THE BERKSHIRES...AND BENNINGTON AND WESTERN WINDHAM
COUNTIES IN SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT. ANY
THUNDERSTORM THAT DEVELOPS WILL MOVE FROM THE SOUTHWEST...TOWARD
THE NORTHEAST AROUND 40 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SEND REPORTS OF MEASURED WIND GUSTS OF
40 MPH OR GREATER AND OR REPORTS OF DAMAGE TO THE NATIONAL WEATHER
SERVICE.
CTZ001-013-NYZ032-033-038>043-047>053-058>060-063>066-082>084-VTZ015-
211100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-EASTERN WINDHAM-
436 PM EDT MON APR 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...EAST CENTRAL NEW YORK NOT INCLUDING THE NORTHERN AND
CENTRAL TACONICS...AND FOR EASTERN WINDHAM COUNTY IN SOUTHERN
VERMONT.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT. ANY
THUNDERSTORM THAT DEVELOPS WILL MOVE FROM THE SOUTHWEST...TOWARD
THE NORTHEAST AROUND 40 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lightning, Litchfield
- When
- April 21, 4:15 AM EST
- Where
- Litchfield County, 1.78 mi SSW of Huntsville
- Property damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 41.907, -73.337
A lightning strike during an early morning thunderstorm struck a home. The lightning initially hit a nearby tree, with the strike traveling through a trench and into an addition on the home. A fire occurred, damaging much of the home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Waterspouts in Gulf of Mexico, April 21, 20152 events
- Flash Flood in Delaware, April 21, 20151 event
- Strong Wind in West Virginia, April 21, 2015$5,000 · 1 event
- Strong Wind in Ohio, April 21, 2015$5,000 · 1 event
- Strong Wind in Pennsylvania, April 21, 2015$5,000 · 1 event
- Flood in New Hampshire, April 21 to 22, 20151 event
- Tornado in California, April 21, 2015$5,000 · EF0 · 1 event
- Damaging Wind in New Mexico, April 21 to 22, 201554 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561599.